What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 22, 5:51 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 22, 5:51 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
651 PM CDT Tue Aug 22 2017
.DISCUSSION...
&&
.AVIATION...
Still have some lingering afternoon storms over the region but
expect this will be on the increase this evening and overnight as
frontal boundary sags down into the area. Wind veer around to the
north behind the front but expect it to stall out tomorrow with
wind becoming easterly along it. May see low clouds with MVFR cigs
behind the front.
&&
.PREV DISCUSSION... /issued 213 PM CDT Tue Aug 22 2017/
DISCUSSION...
After another warm day today, temperatures look to drop below
normal for at least a few days, with increasing rain chances
areawide tonight and Wednesday. This afternoon, similar to
previous days, diurnally driven thunderstorms have already begun
to develop, with scattered thunderstorms expected across the
higher terrain and adjacent plains, and isolated storms further
east across the Trans Pecos and Permian Basin. Given weak shear,
and only marginal lapse rates at best, locally heavy rainfall and
gusty winds look to be the main threats. Areas that have received
appreciable rainfall over the past several days could also
experience localized flash flooding. These storms are expected to
weaken with the loss of heating this evening, however, another
round of more widespread thunderstorms are expected to develop
southward into the area overnight tonight ahead of an advancing
cold front, which is currently located across the central Texas
Panhandle. The most likely of scenarios, echoed by latest
guidance, is for storms to develop along the front across the
favored higher terrain of eastern New Mexico, and then progress
south-southeastward across Southeast New Mexico and the Northern
Permian Basin. There remains some uncertainty as to how far south
these storms will progress once into the area, as tonight's low
level jet will be fairly weak, and if the storms become cold pool
dominated, the outflow may cause storms to diminish in the
vicinity of I-20 tomorrow morning. The front looks to at least
make it to the Pecos River by tomorrow afternoon, and while there
exists discrepancy among models regarding precipitation coverage
along/behind the front, increased cloud cover and cold advection
will result in cooler temperatures tomorrow afternoon,
particularly across the northern half of the forecast area.
Widespread precipitation or a faster southward progression of the
front could yield even cooler temperatures for a larger portion of
the area, though will stick with highs in the low to middle 80s
north and over higher terrain increasing to the low to middle 90s
through the Pecos and Rio Grande Valleys. And, while severe
weather is not expected, precipitable water values around 1.50"
will maintain the heavy rainfall threat, along with the continued
potential for localized flooding.
Late this week into the upcoming weekend, there is quite a bit of
uncertainty in the forecast due to a potential tropical system
that is progged to take shape in the Bay of Campeche over the next
48 hours, and eventually impact the East Texas coast. While the
system and associated rainfall is expected to remain well to the
east of the area, the amount of westward progression could make a
big difference in both temperatures and precipitation chances
across West Texas and Southeast New Mexico. The upper pattern
looks to remain amplified across the CONUS, with a ridge in place
over the western half of the country, and a broad trough across
the east. If a shortwave rounding the upper ridge manages to drop
down, it would act to eject the remnants of the tropical system
quickly northeastward toward Louisiana, while another potential
outcome is for the remnants of the system to become absorbed by
the broad eastern CONUS trough, and remain fairly slow-moving over
east-central Texas. The more progressive solution would yield
minimal impacts across the area aside from increased Gulf moisture
which could result in better rain chances into the weekend. If
the storm were to advance further west, and potentially stall out
as some guidance indicates, the area could be affected by
subsidence, yielding warmer and drier conditions. Given the lack
of agreement and run-to-run continuity, and the fact that the
center of circulation is only now making it off the Yucatan
Peninsula and over open water, will not deviate too much from the
going forecast at this time. That is, trending temperatures cooler
through Saturday, and then moderating back toward normal late in
the weekend and early next week, with at least a slight chance of
showers and thunderstorms each day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 88 71 89 / 40 50 30 30
Carlsbad 70 90 70 89 / 50 30 20 40
Dryden 75 96 75 95 / 10 20 20 30
Fort Stockton 71 91 70 91 / 20 40 20 30
Guadalupe Pass 65 83 64 81 / 40 30 20 40
Hobbs 67 85 67 84 / 60 40 20 40
Marfa 63 84 60 85 / 20 40 20 40
Midland Intl Airport 72 89 71 88 / 40 50 30 30
Odessa 72 89 70 88 / 40 50 20 30
Wink 72 93 72 91 / 40 40 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 22, 12:42 PM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
142 PM CDT Tue Aug 22 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
142 PM CDT Tue Aug 22 2017 /1242 PM MDT Tue Aug 22 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Scattered thunderstorms over the higher terrain, and more isolated
storms across the Permian Basin, this afternoon and evening could
become more widespread overnight over the southeastern New Mexico
plains, Upper Trans Pecos and Permian Basin. All of these storms
will be capable of heavy rainfall, localized flash flooding,
frequent lightning strikes and gusty winds.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Thunderstorm chances continue through mid week and expand across
much of the region, however the probability for widespread hazardous
weather is low at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Aug 22, 5:37 PM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
637 PM CDT TUE AUG 22 2017
TXZ057-074-080-230015-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis/Apache Mountains Area TX-
637 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS AND SOUTH
CENTRAL CULBERSON COUNTIES UNTIL 715 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Boracho, or 15 miles southwest of Kent, moving south
at 5 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Jeff Davis
and south central Culberson Counties.
LAT...LON 3099 10453 3101 10432 3076 10424 3073 10455
TIME...MOT...LOC 2337Z 353DEG 6KT 3093 10442
72
Special weather statement, Aug 22, 6:04 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
604 PM MDT TUE AUG 22 2017
NMZ034-230030-
Southern Lea County NM-
604 PM MDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 630
PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Eunice Airport, or 11 miles west of Eunice, moving
southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eunice Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3248 10319 3244 10344 3210 10352 3217 10312
3228 10315
TIME...MOT...LOC 0003Z 240DEG 44KT 3238 10334
12Special weather statement, Aug 22, 6:17 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
717 PM CDT TUE AUG 22 2017
TXZ074-080-230045-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
717 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFF DAVIS COUNTY UNTIL
745 PM CDT...
At 717 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Kent, moving southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of central Jeff Davis
County.
LAT...LON 3096 10428 3091 10405 3058 10425 3073 10451
TIME...MOT...LOC 0017Z 033DEG 10KT 3085 10424
Special weather statement, Aug 22, 8:16 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
916 PM CDT TUE AUG 22 2017
TXZ052-063-230245-
Glasscock TX-Howard TX-
916 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK AND SOUTH
CENTRAL HOWARD COUNTIES UNTIL 945 PM CDT...
At 915 PM CDT, a spotter reported a strong thunderstorm near Lees,
or 12 miles south of Big Spring, moving south at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph as well as locally
heavy rain will be possible with this storm.
Locations impacted include...
Garden City, Forsan and Lees.
LAT...LON 3183 10154 3211 10155 3215 10134 3196 10126
3187 10126
TIME...MOT...LOC 0215Z 349DEG 9KT 3207 10143Special weather statement, Aug 22, 8:55 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
955 PM CDT TUE AUG 22 2017
TXZ062-230330-
Midland TX-
955 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIDLAND COUNTY UNTIL
1030 PM CDT...
At 954 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or near Midland, moving
southeast at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Midland, Greenwood, Midland International Air and Space Port, Cotton
Flat, Spraberry, Warfield, Midland Airpark and Skywest Airport.
This includes Interstate 20 between mile markers 124 and 145.
LAT...LON 3185 10227 3208 10227 3205 10182 3182 10182
TIME...MOT...LOC 0254Z 240DEG 49KT 3204 10221
12